Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 2013 Nov;25(11):1308-11. doi: 10.1097/MEG.0b013e328361c704.

Late autoimmune hepatitis after hepatitis C therapy.

Author information

1
aDepartment of Gastroenterology, Hacettepe University bDepartment of Gastroenterology, Numune Research and Education Hospital, Ankara, Turkey cDepartment of Hepato-Gastroenterology, CHU Reims, Reims, France dDepartment of Gastroenterology and Hepatology, Karolinska Institutet, Karolinska University Hospital, Stockholm, Sweden.

Abstract

BACKGROUND:

De-novo or reactivated autoimmune hepatitis (AIH) has been reported during or a short time after administration of interferon (IFN) in patients treated for hepatitis C (HCV). Reports on AIH during long-term follow-up after IFN treatment are scarce.

PATIENTS AND METHODS:

Patients diagnosed with both HCV and AIH were identified in clinical databases of four gastroenterology departments. The medical records of patients diagnosed with AIH after IFN therapy were retrospectively assessed.

RESULTS:

Five patients (four female, one male) with a mean age of 50 years (range: 34-59) were identified. AIH developed at a mean duration of 4.8 years (range: 1-10) after HCV therapy. Three of five patients had a sustained viral response to antiviral therapy, whereas two were nonresponders. All patients were treated with immunosuppressive therapy after being diagnosed with AIH. Biochemical remission was achieved in four patients; however, one patient had an aggressive course and died despite immunosuppressive therapy. We could not identify any risk factors associated with the development of AIH.

CONCLUSION:

AIH may develop in patients treated with IFN, not only during or after a short time from therapy but also after a long time from discontinuation of therapy.

PMID:
23628974
DOI:
10.1097/MEG.0b013e328361c704
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center